Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Brain stroke, BP and diabetes patient. Pain in left leg and red streaks in the veins under knees. Reason?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 1994
Answered : 5445 Questions
Question
Hi, my mother is a brain stroke patient.She is on medicines of bp, diabeties and blood thinner.Recently she has travelled for around 7hours (not at a a stretch but 3.5 hours in the morning and 3.5hours in the evening) .She is complaining of pain in her left leg and today I noticed red streaks in the veins under knees. Please do let me know what should be done.Hope its notva clot.Also.can a clot be formed in a person who is already taking blood thinners. I am attaching a pic as well.
Posted Tue, 29 Oct 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
These are clots in the veins

Detailed Answer:
Hi,
Thank you for posting your query.

I have seen the photograph. These suggest clotting of blood in the superficial veins of the legs. We need to confirm whether she has any clotting of blood (thrombosis) in the deeper veins of the legs, a condition called as deep vein thrombosis (DVT).

This can be found out by a test, called as venous doppler of the legs. It can happen after long journeys, as in your mother's case.

For brain stroke, we commonly use aspirin or clopidogrel, which can prevent clotting of blood in the arteries, but they do not prevent clotting of blood in the veins. For vein clotting, we need to use medications such as heparin, warfarin or acitrom.

I hope it helps. Please get back if you have any more queries.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Brain stroke, BP and diabetes patient. Pain in left leg and red streaks in the veins under knees. Reason? 5 minutes later
ok cud u pls let me know is it dangerous? I will XXXXXXX the neurologist over here on monday and get the doppler done by 2mrw....n one more thing it has become much better now...I mean red streaks are less now....Or do I need to take emergency help....
 
 
Answered by Dr. Sudhir Kumar 4 minutes later
Brief Answer:
There is no emergency

Detailed Answer:
Thank you for getting back.

As of now, you could keep squeezing her calf muscles at periodic intervals of 15-20 minutes. She can also keep walking around till she goes to sleep, instead of sitting at one place.

You can XXXXXXX the neurologist on Monday, however, if she develops pain in the calf muscles, or if she develops breathing problem, you can take her to the nearest Emergency department, otherwise there is no need to worry.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor